Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 307, NWS North Platte, NE

August 15, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2020, 3:21 PM MDT for Cherry County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 3:21 PM MDT (21:21 UTC)
Expired
Aug 15, 2020, 4:15 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS53 KLBF 152121
SVRLBF
NEC031-152215-
/O.NEW.KLBF.SV.W.0307.200815T2121Z-200815T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
321 PM MDT Sat Aug 15 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...

* Until 415 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located 21 miles south of
  Medicine Lake, or 30 miles northwest of Mullen, moving east at 15
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Sevenmile Hill, Highway 97 crossing the North Loup River and
  Speckel Meir Lake.

This includes Highway 97 between mile markers 91 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4235 10156 4254 10149 4251 10098 4218 10109
TIME...MOT...LOC 2120Z 280DEG 12KT 4243 10135 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC
3 follow-up statements
580 
WWUS53 KLBF 152139
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
339 PM MDT Sat Aug 15 2020

NEC031-152215-
/O.CON.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
339 PM MDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL CHERRY COUNTY...

At 339 PM MDT, a severe thunderstorm was located 25 miles south of
Medicine Lake, or 26 miles northwest of Mullen, moving southeast at
10 mph.

HAZARD...Tennis ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Sevenmile Hill, Highway 97 crossing the North Loup River and Speckel
Meir Lake.

This includes Highway 97 between mile markers 91 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 10144 4253 10137 4251 10098 4218 10109
TIME...MOT...LOC 2139Z 310DEG 11KT 4238 10129 

HAIL...2.50IN
WIND...<50MPH
 
$$

CDC
593 
WWUS53 KLBF 152157
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
357 PM MDT Sat Aug 15 2020

NEC031-152215-
/O.CON.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
357 PM MDT Sat Aug 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL CHERRY COUNTY...

At 357 PM MDT, a severe thunderstorm was located 25 miles south of
Medicine Lake, or 25 miles northwest of Mullen, moving southeast at
10 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Sevenmile Hill and Highway 97 crossing the North Loup River. 

This includes Highway 97 between mile markers 91 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4228 10135 4253 10128 4251 10098 4218 10109
TIME...MOT...LOC 2157Z 313DEG 9KT 4237 10128 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC
331 
WWUS53 KLBF 152213
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
413 PM MDT Sat Aug 15 2020

NEC031-152223-
/O.EXP.KLBF.SV.W.0307.000000T0000Z-200815T2215Z/
Cherry NE-
413 PM MDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4228 10135 4253 10128 4251 10098 4218 10109
TIME...MOT...LOC 2213Z 280DEG 12KT 4236 10121 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:12 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 15, 2:12 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
312 PM CDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 310 PM CDT Sat Aug 15 2020

An inverted sfc trof associated with a warm front across wrn
Nebraska will continue moving slowly east tonight and then be
pressed back south with the arrival of a weak Canadian cold front
Sunday. Both the warm front and cold front may be the focus for
isolated showers and thunderstorms tonight and again Sunday
afternoon.

The severe weather potential this evening appears to be marginal,
given the lack of forcing aloft and relatively modest MLCAPE around
2500J/KG as shown by the RAP model. It is also possible the winds
aloft are too strong and the RAP model suggested Bulk Richardson
numbers of 45 or less which is on the low side considering the
actual live storm based CAPE will be lower. The better show will
likely be across KS and Colo where instability will be greater.

Still, the warm front, will be the focus for isolated strong or
severe storms across wrn Nebraska as suggested by the SREF model.
The HREF, HRRR, RAP and NAM are largely silent on any sort of
rain chance this evening. The thunderstorm forecast is guarded
with an isolated chance across a fairly broad area of western
Nebraska.

The temperature forecast leans on the short term model blend plus
bias correction for lows in the 50s and lower 60s and highs Sunday
in the upper 80s to lower 90s. This is in the middle of the guidance
blend.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM CDT Sat Aug 15 2020

The models are in very good agreement holding a strong subtropical
ridge near the four corners region. The ridge will amplify north
a bit for couple of days and then settle south. Temperatures at
the h850mb level should warm about 5C from the upper 20s to lower
30s celsius and this should support highs in the upper 80s to mid
90s depending upon mixing.

Winds aloft will be north and strong at 20 to 40kts. The resulting
strong shear would normally be favorable for storm development but
subsidence around the northeast periphery of the h500mb ridge and
limited moisture with sfc dew points in the 50s to near 60 appear to
be limiting storm development. Just isolated thunderstorm chances
are in place Monday through Saturday.

The temperature forecast is somewhat problematic. The guidance blend
and temperatures at the h850mb level suggests highs a bit warmer
than the model blended forecast which is the basis for official
forecast. The ECM guidance is a few degrees cooler than the GFS
guidance. The blended forecast is similar to the ECM guidance and
the temperature forecast some days might need to be marked up a
couple of degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Aug 15 2020

A warm front across southwest Nebraska will move east this
afternoon and this evening and be the focus for isolated showers
and thunderstorms, generally affecting areas along and south of
I-80. The area of MVFR ceilings associated with this front are
expected to lift to VFR this afternoon. There is a chance the MVFR
ceilings will return this evening and last into Sunday morning
affecting srn and ncntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 15, 2:13 PM MDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
313 PM CDT Sat Aug 15 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
313 PM CDT Sat Aug 15 2020 /213 PM MDT Sat Aug 15 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a Marginal risk for severe storms this afternoon and
evening generally west of a line from Cody to Paxton to Hayes
Center. Isolated strong to briefly severe storms are possible with
the main hazards being damaging wind gusts and large hail.
Additionally, though the threat is low, a brief tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A weak cold front could become the focus for a few strong or an
isolated severe storm on Sunday. The threat will be for areas
south of a line from Broken Bow to North Platte to Grant. If a
storm reaches severe levels, large hail and damaging wind would
be the main threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 1:12 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
112 PM MDT Sat Aug 15 2020

NEZ004-152000-
Sheridan NE-
112 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 200 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Intersection of Highway 87 and Antelope Road and Walgren Lake State
Recreation Area.

LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277
TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271

CDC
Local storm report, Aug 15, 1:38 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             4 SW HAY SPRINGS        42.64N 102.74W
08/15/2020  M1.25 INCH       SHERIDAN           NE   TRAINED SPOTTER

            HALF DOLLAR HAIL AND TORRENTIAL RAIN

&&

RLAMB
Special weather statement, Aug 15, 2:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
201 PM MDT Sat Aug 15 2020

NEZ004-152045-
Sheridan NE-
201 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Intersection of Highway 87 and Antelope Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4269 10277 4265 10270 4244 10264 4242 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2001Z 076DEG 4KT 4260 10277

CDC
Special weather statement, Aug 15, 3:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
312 PM MDT Sat Aug 15 2020

NEZ094-152200-
Western Cherry NE-
312 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 400
PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Medicine Lake, or 33 miles northwest of Mullen, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Speckel Meir Lake.

LAT...LON 4233 10148 4253 10150 4258 10111 4230 10109
TIME...MOT...LOC 2112Z 262DEG 12KT 4245 10139

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:12 PM MDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 1:29 PM MDTSevere Thunderstorm WarningLBFSheridan31 min
Aug 15, 2:01 PM MDTSpecial Weather StatementLBFSheridan44 min
Aug 15, 2:05 PM MDTAreal Flood AdvisoryLBFSheridan55 min
Aug 15, 3:12 PM MDTSpecial Weather StatementLBFCherry48 min
Aug 15, 4:16 PM MDTSpecial Weather StatementLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.